Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 170, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2000, 3:26 PM CDT for Dickey County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 2, 2000, 3:26 PM CDT (20:26 UTC)
- Expired
- Sep 2, 2000, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:38 PM CDT | Hail 0.75 | Oakes, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
307 WUUS53 KBIS 022026 SVRBIS NDC021-022100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SAT SEP 2 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 400 PM CDT * AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OAKES...OR ABOUT 59 MILES NORTHWEST OF SISSETON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN DICKEY COUNTY AT 340 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4610 9816 4606 9803 4628 9802 4628 9826
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:20 PM CDT, 6 minutes earlier.
Area forecast discussion, Sep 2, 3:20 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SAT SEP 2 2000 SFC LOW IN SWRN ND ATTM...WI SWLY WINDS IN THE FAR SW AND ELY/SELY WINDS ELSEWHERE. FRONTAL BOUNDARY EXTENDS FROM THE LOW TO NEAR MOBRIDGE IN SD...AND FROM THE LOW NWWD TOWARDS GLASGOW IN NERN MT. TSTM HISTORY THIS AFTN HAS BEEN TSTMS FORMING IN VCNTY OF OR S OF FRONTAL BOUNDARY...THEN MOVING NEWD ACROSS THE BOUNDARY. CLEARING IN THE FAR SW WHERE DRY AIR MOVING IN AND A LINE OF CU/TCU/TSTMS HAS FORMED FROM E OF GLASGOW TO NEAR ISN AND APPROACHING THE DIK AREA. WHERE TO MENTION TSTMS IN THE SW WL BE A LAST-MINUTE DECISION. WL KEEP MENTION NRN COUNTIES AND JMS...AND WL PROBABLY INCLUDE BIS FOR EARLY EVE. SHORTWAVE ENERGY LIFTS NWD TONIGHT AND IS OUT OF THE NORTH BY 06Z...BUT ANOTHER STRONG SHORTWAVE MOVES INTO NWRN ND FROM ERN MT LATE TON AND INTO SUN MORNING. WL PUT LATE TON/MORNING CHC FOR SHOWERS OR TSTMS...AS LIS AROUND ZERO OR JUST BELOW. OTHERWISE DRY FOR SRN COUNTIES. SFC AND UPPER LEVEL PATTERN ON MON LOOKS SIMILAR TO THAT OF TODAY. ELY WINDS ACROSS ND WI SFC LOW IN SERN MT/NERN WY/NWRN SD...AND SWLY FLOW ALOFT WI A SHORTWAVE...ALBEIT WEAKER THAN TODAY'S. WL PUT CHC TSTMS BACK IN FOR MONDAY. EXTENDED STILL HAS CHC SHOWERS/TSTMS...AND COOLER FOR THU AS COLD FRONT MOVES THROUGH WI PIVA BEHIND IT. .BIS...NONE. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 12:14 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 31 min |
| Sep 2, 12:26 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.